So this was my seventh day of radiation, if you count only the treatment days, or Day 9 if you count the weekends (I don't get treatments on weekends).
My bone pain is getting worse instead of better, which they were not expecting.
I'm having nausea and intestinal problems, which they were not expecting. Theoretically the radiation is designed to be within tolerance levels for the intestines. They've never had someone with tumors in that spot have those problems before.
I'm having weird (visible) muscle tics during the actual radiation process, which is just plain bizarre, they've never even heard of that happening before. It doesn't hurt, it just is very, very strange.
I have a giant rash on my arm, which is a mystery... except that maybe I'm allergic to the Faslodex (the once-a-month injection they are giving me for the cancer, the last of the endocrine therapy options). I'm having a lot of problems from the Faslodex, actually - the rashes, the headaches, probably the nausea and possibly the intestinal problems, sore throat, cough, weakness, depression, joint pain, a worsening of allergy issues. And oh, yeah, the return of Depression, my favorite. As usual, everyone keeps telling me that they've never had a patient who has had these problems with the medication before.
Dr. Bouncy, very stern, informs me that the cancer is very aggressive (really? hadn't noticed) and he wants me to start chemo as soon as the radiation treatment is over. The Faslodex can take up to 6 months to get to therapeutic levels in the body, and without specifically saying so, the gist is that he doesn't feel that I have 6 months to Wait And See.
He uses emotional blackmail to push the chemo option, waving impending death and my son at me (gee, I hadn't thought of that...), in hopes that this will bring me to see reason.
Because, you know, the other medications** are working so much as he expected that OF COURSE I should trust that somehow the chemo will work as he wishes it would. Even though the chemo treatments generally don't work as well or extend your life as the endocrine therapies can, and have so many more potentially horrific side effects.
It's not that he doesn't care. He does, clearly. But he's a straight standards-of-care guy, so once the endocrine options are over with, chemo is all he's got left to offer. And he's an optimist by nature, so he's hoping for a miracle of sorts - not the sort of miracle where I'm cured, but the sort of miracle by which I eke out another year or two, which he'd count as a success, as it would get me to the top end of the 'average' lifespan for someone diagnosed with Stage IV BC.
He thinks in terms of the average patient, or even in terms of the average unlucky/sensitive patient, in spite of my body's baffling refusal to react like one up to this point. That's not his fault - he hasn't been living with my body for the last 50 years, like I have. I'm disappointed, I'm upset, I'm scared... but I'm not the least bit surprised. This is all pretty much par for the course.
I plan to hold out until the scan after the radiation theoretically will have pretty much done whatever it's going to do - about two weeks after the last treatment, I think. The scan and how I feel will give me a bit more information to work with, and then I'll have some very tough decisions to make. Again. I have few possible paths, and all of them lead into dark, blind alleys... no way to know how long any of them might be, or what might lurk within.
Except that somewhere in all of them, inevitably, There Be Monsters.
**Like the Aromatase Inhibitors that should have been relatively symptom-free and should have given me a couple years progression-free (instead of a couple months), and the Faslodex (which all their other patients have had no problems with)...